A new study indicates that some doctors are becoming wary of Januvia (sitagliptin) and Byetta (exenatide), after research linked the type 2 diabetes drugs to an increased risk of pancreatitis and pancreatic cancer. The survey, conducted by DTW Research, found that as many as 20% of doctors may decrease their use of Byetta and Januvia because of the concerns.
Byetta belongs to a drug class called glucagon-like peptide-1 mimetics, while Januvia is known as a dipeptidyl peptidase−4 inhibitor. Both drugs lower blood sugar levels for diabetics by promoting the action of the hormone glucagon-like peptide 1 (GLP-1) in the gut.
Over the summer, a study published in the journal Gastroenterology found that use of either Byetta or Januvia was associated with a 6-fold increased risk of pancreatitis as compared with other therapies. The same study also found that the event rate for pancreatic cancer was 2.9-fold greater in patients treated with Byetta compared to other therapies, and 2.7-fold greater among patients taking Januvia. The Gastroenterology study was based on an analysis of reports made to the U.S. Food & Drug Administration (FDA) Adverse Event Reporting Database between 2004 and 2009.
As we reported previously, uncertainty surrounding the potential side effects of GLP-1 therapies like Byetta and Januvia has prompted some to call for limitations on their use. According to the DTW Research survey, some doctors are doing just that. While most respondents said they did not expect to alter their usage of Byetta and Januvia, 11-20% said they may decrease usage of Byetta and Januvia in the future. What’s more, 29-39% of the physicians surveyed said they plan to change how they advise their patients when they prescribe these drugs.
According to DWT Research, the survey tracked endocrinologists and primary care physicians and was conducted between November 10-16, 2011. A total of 104 respondents were surveyed (52 endocrinologists & 52 primary care physicians).
This isn’t the first time Byetta and Januvia have been linked to problems affecting the pancreas. In 2007, the FDA warned that Byetta had been linked to at least 30 reports of acute pancreatitis. In August 2008, the agency issued another Byetta alert after it received another six reports of pancreatitis in patients using the drug, including two deaths. Shortly after that, Byetta’s maker disclosed that it was aware of four additional deaths from pancreatitis among users of the medication.
In September 2009, the FDA warned doctors to monitor patients carefully for signs of pancreatitis among people taking Januvia and Janumet (a combination of sitagliptin and metformin) after 88 cases of the disease were reported in patients taking those drugs. Fifty-eight of those Januvia and Janumet users required hospitalization, and four required treatment in intensive care units, the agency said.